Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Spokane, WA

July 6, 2006Benewah County, Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 6, 2006, 10:46 AM PDT for Benewah County, Latah County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 10:46 AM PDT (17:46 UTC)
Expired
Jul 6, 2006, 11:30 AM PDT
In force
44 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Benewah County, ID, Latah County, ID

The radar

The Spokane radar (KOTX), 91 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 061746
SVROTX
IDC009-057-061830-
/O.NEW.KOTX.SV.W.0033.060706T1746Z-060706T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1046 AM PDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO

* UNTIL 1130 AM PDT

* AT 1045 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR POTLATCH...OR ABOUT 18 MILES NORTH OF
  MOSCOW...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDERS BY 1100 AM PDT
  8 MILES NORTHWEST OF EMIDA BY 1110 AM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4694 11703 4686 11679 4723 11650 4733 11680

$$

FX
2 follow-up statements
000 
WWUS56 KOTX 061805
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1103 AM PDT THU JUL 6 2006

IDC057-061813-
/O.CAN.KOTX.SV.W.0033.000000T0000Z-060706T1830Z/
LATAH ID-
1103 AM PDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR LATAH COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED NORTH INTO BENEWAH COUNTY. 

LAT...LON 4724 11651 4722 11651 4704 11664 4703 11682
      4707 11688 4709 11692 4707 11694 4722 11688
      4734 11679

$$

IDC009-061830-
/O.CON.KOTX.SV.W.0033.000000T0000Z-060706T1830Z/
BENEWAH ID-
1103 AM PDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM PDT
FOR WESTERN BENEWAH COUNTY...

AT 1101 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SANDERS...OR ABOUT 19 MILES SOUTHWEST OF 
ST. MARIES...MOVING NORTHEAST AT 30 MPH. ADDITIONAL STRONG 
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER MUCH OF BENEWAH COUNTY 
THROUGH THIS TIME. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF EMIDA BY 1115 AM PDT

LAT...LON 4724 11651 4722 11651 4704 11664 4703 11682
      4707 11688 4709 11692 4707 11694 4722 11688
      4734 11679

$$

FX
000 
WWUS56 KOTX 061828
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1127 AM PDT THU JUL 6 2006

IDC009-061837-
/O.EXP.KOTX.SV.W.0033.000000T0000Z-060706T1830Z/
BENEWAH ID-
1127 AM PDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENEWAH COUNTY EXPIRES
AT 1130 AM PDT...

THE SEVERE THUNDERSTORM WHICH AFFECTED PORTIONS OF BENEWAH COUNTY 
EARLIER HAS WEAKENED BELOW SEVERE LEVELS. THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 4724 11651 4722 11651 4704 11664 4703 11682
      4707 11688 4709 11692 4707 11694 4722 11688
      4734 11679

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 AM PDT, 46 minutes earlier.

Area forecast discussion, Jul 6, 10:00 AM PDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1000 AM PDT THU JUL 6 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE
INLAND NORTHWEST FOR THURSDAY AFTERNOON AND EVENING WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. DRIER AND MORE STABLE AIR WILL
CONTINUE TO SPREAD FROM THE WEST CREATING BREEZY AND COOLER
CONDITIONS ON FRIDAY.

&&

.DISCUSSION...
REST OF TODAY...STAGE IS SET FOR ANOTHER BUSY WEATHER DAY ACROSS
THE INLAND NORTHWEST. PLENTY OF POTENTIAL INSTABILITY ALREADY IN
PLACE OVER THE REGION AS EVIDENCED BY ELEVATED CONVECTION EARLY
THIS MORNING. SO FAR THIS MORNING...THE BATCH OF CONVECTION OVER
THE WATERVILLE PLATEAU AND OKANOGAN HIGHLANDS WAS THE MOST ACTIVE.
HOWEVER A NEW AREA OF CONVECTION...CURRENTLY OVER THE
PALOUSE...WILL SOON MOVE INTO MORE UNSTABLE ENVIRONMENT OVER THE
SPOKANE AREA AND POINTS NORTHEAST AND COULD BECOME RATHER STRONG.
ZONES HAVE BEEN UPDATED ACCORDINGLY. ANOTHER AREA OF ELEVATED
CONVECTION WILL STREAM NORTHWARD ALONG THE LEE OF THE CASCADES
THROUGH THE MORNING.

BY THIS AFTERNOON...WE WILL COMBINE THE AVAILABLE POTENTIAL
INSTABILITY WITH THE SYNOPTIC LIFTING AND INCREASED UPPER LEVEL
COOLING FROM A NEGATIVE TILTED TROF AXIS...CURRENTLY MOVING ONTO
THE COAST. LOOKS LIKE ALL AREAS WILL BE SUBJECT TO A CHANCE OF
THUNDERSTORMS FROM THIS FEATURE...HOWEVER DRIER AND COOLER AIR IS
EXPECTED TO INVADE OUR WESTERN ZONES IN THE AFTERNOON AS THE
THERMAL RIDGE SHIFTS INTO THE IDAHO PANHANDLE. MODEL CAPE VALUES
AND 0-6KM SHEAR VALUES PLACE THE GREATEST THREAT FOR STRONG AND
POSSIBLY SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM REPUBLIC
TO SPOKANE TO LEWISTON. LOOKS LIKE LARGE HAIL WILL BE THE MAIN
CONCERN ONCE AGAIN...WITH A SMALLER CHANCE OF DAMAGING WINDS. THE
THREAT WILL RAPIDLY EXIT THE REGION THIS EVENING. FX

&&

.AVIATION...VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS THROUGH
12Z FRIDAY. THUNDERSTORM ACTIVITY WILL BE ISOLATED OVER THE COLUMBIA
BASIN TODAY...INCREASING TO SCATTERED THIS EVENING ESPECIALLY
EAST. OVER THE MOUNTAINS RINGING THE COLUMBIA BASIN ISOLATED
THUNDERSTORM ACTIVITY IN THE MORNING WILL INCREASE TO SCATTERED
DURING THE AFTERNOON...WITH NUMEROUS THUNDERSTORMS DEVELOPING THIS
EVENING OVER THE MOUNTAINS NORTH AND EAST OF THE BASIN. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        85  55  80  56  89  56 /  40  40   0   0   0   0
COEUR DALENE  85  53  81  50  89  52 /  40  40   0   0   0   0
PULLMAN        81  50  80  51  88  52 /  30  30   0   0   0   0
LEWISTON       89  60  90  59  95  61 /  30  30   0   0   0   0
COLVILLE       88  52  82  48  91  50 /  30  60   0   0   0   0
SANDPOINT      85  54  78  50  87  50 /  40  60   0   0   0   0
KELLOGG        84  53  80  54  88  53 /  40  60   0   0   0   0
MOSES LAKE     88  57  86  55  93  57 /  10  10   0   0   0   0
WENATCHEE      86  59  85  60  92  61 /  20  20   0   0   0   0
OMAK           87  56  87  56  94  57 /  30  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 6, 6:13 AM PDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PDT THU JUL 6 2006

IDZ001>004-026-027-WAZ031>038-041>044-071315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
613 AM PDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
OVER THE AREA WITH THE POTENIAL OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN.

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECETED.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:35 PM PDTSevere Thunderstorm WarningOTXShoshone55 min
Jul 6, 12:53 PM PDTSevere Thunderstorm WarningOTXBenewah, Shoshone52 min
Jul 6, 4:27 PM PDTSevere Thunderstorm WarningOTXLatah48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.